Background: Drug-induced liver enzyme abnormalities may indicate hepatic injury. Antipsychotic drugs also may cause increase in the liver enzymes and serum bilirubin levels. The present report evaluates the case of a patient with risperidone-associated hepatocellular damage. Case summary: A 19-year-old Caucasian man was admitted to the Department of Psychiatry with paranoid schizophrenia and risperidone was administered in a gradually increasing dose up to 8 mg/day. After 3 weeks of treatment, he experienced asthenia and weight loss. The level of aspartate aminotransferase was 283 IU/L (normal: < 30 IU/L), and the alanine aminotransferase level was 778 IU/L (normal: < 36 IU/L). Treatment with risperidone was immediately discontinued. Six days after drug withdrawal, the alanine aminotransferase level fell more than 50%, and a complete return to normalcy was seen within 2 months. Results: In the present case, a possible causal association between risperidone and hepatocellular damage has been observed due to the temporal relationship between the administration of the drug and the onset of hepatic abnormalities, and a following rapid recovery after stopping the drug. As the hepatic damage could be related to the plasma concentration of risperidone which is highly influenced by the hepatic enzyme CYP2D6, the patient was genotyped for CYP2D6. He was classified as homozygous wild type for CYP2D6. Conclusions: The risk for developing hepatotoxicity during risperidone therapy cannot be supported by the patient CYP2D6 genotype. In clinical practice, it may be recommended to obtain baseline liver function tests before starting risperidone and regular screening for liver enzyme changes during therapy.
- Liver enzymes
ASJC Scopus subject areas
- Pharmacology, Toxicology and Pharmaceutics(all)
- Pharmacology (medical)